Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On finite Hilbert transforms


Author: Kevin F. Clancey
Journal: Trans. Amer. Math. Soc. 212 (1975), 347-354
MSC: Primary 47G05; Secondary 44A15
DOI: https://doi.org/10.1090/S0002-9947-1975-0377598-5
MathSciNet review: 0377598
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let E be a bounded measurable subset of the real line. The finite Hilbert transform is the operator $ {H_E}$ defined on one of the spaces $ {L^p}(E)(1 < p < \infty )$ by

$\displaystyle {H_E}f(x) = {(\pi i)^{ - 1}}\int_E {f(t){{(t - x)}^{ - 1}}\;dt;} $

here, the singular integral is interpreted as a Cauchy principal value. The main result establishes that for $ {H_E}$ to be Fredholm on $ {L^p}(E)$, when $ p \ne 2$, it is necessary and sufficient that E be equal almost everywhere to a finite union of intervals. The sufficiency of this condition was established in 1960 by H. Widom. In the case where E is not a finite union of intervals and $ p < 2$ it is shown that the operator $ {H_E}$ has an infinite dimensional null space. The method of proof is constructive.

References [Enhancements On Off] (What's this?)

  • [1] K. F. Clancey, Completely seminormal operators with boundary eigenvalues, Trans. Amer. Math. Soc. 182 (1973), 133-143. MR 0341167 (49:5917)
  • [2] A. M. Garsia, Topics in almost everywhere convergence, Lectures in Advanced Math., vol. 4, Markham, Chicago, Ill., 1970. MR 41 #5869. MR 0261253 (41:5869)
  • [3] I. C. Gohberg and N. Ja. Krupnik, Singular integral operators with piecewise continuous coefficients and their symbols, Izv. Akad. Nauk SSSR Ser. Mat. 35 (1971), 940-964 = Math. USSR Izv. 5 (1971), 955-979. MR 45 #981. MR 0291893 (45:981)
  • [4] R. K. Juberg, Finite Hilbert transforsm in $ {L^p}$, Bull. Amer. Math. Soc. 78 (1972), 435-438. MR 45 #982. MR 0291894 (45:982)
  • [5] E. Shamir, Reduced Hilbert transforms and singular integral equations, J. Analyse Math. 12 (1964), 277-305. MR 29 #2617. MR 0165328 (29:2617)
  • [6] E. C. Titchmarsh, Introduction to the theory of Fourier integrals, Clarendon Press, Oxford, 1937.
  • [7] F. Tricomi, Integral equations, Interscience, New York, 1957. MR 20 #1177. MR 0094665 (20:1177)
  • [8] H. Widom, Singular integral equations in $ {L_p}$, Trans. Amer. Math. Soc. 97 (1960), 131-160. MR 22 #9830. MR 0119064 (22:9830)
  • [9] A. Zygmund, Intégrales singulières, Lecture Notes in Math., vol. 204, Springer-Verlag, New York, 1971. MR 0467191 (57:7056)
  • [10] -, Trigonometrical series. Vols. I, II, 2nd rev. ed., Cambridge Univ. Press, New York, 1959. MR 21 #6498.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47G05, 44A15

Retrieve articles in all journals with MSC: 47G05, 44A15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1975-0377598-5
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society